Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 204, NWS Springfield, MO

July 27, 1998Hickory County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 27, 1998, 7:37 AM CDT for Hickory County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1998, 7:37 AM CDT (12:37 UTC)
Expired
Jul 27, 1998, 11:30 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Hickory County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 271238
FFWSGF
MOC085-271630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 AM CDT MON JUL 27 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN HICKORY COUNTY IN CENTRAL MISSOURI

* UNTIL 1130 AM CDT

* AT 730 AM DOPPLER RADAR INDICATED A VERY HEAVY RAIN ACROSS
  EXTREME NORTHERN HICKORY COUNTY NEAR CROSS TIMBERS.  THIS STORM WAS
  MOVING SOUTHEAST AT 20 MPH.

* STRONG THUNDERSTORMS CONTINUE TO FALL OVER EXTREME NORTHERN
  HICKORY COUNTY NEAR CROSS TIMBERS.  A VOLUNTEER WEATHER OBSERVER
  REPORTS 1.40 INCHES OF RAIN 2 MILES NORTH OF CROSS TIMBERS SINCE 530
  AM.

  A PLACE THAT HISTORICALLY FLOODS IS IN NORTHEAST HICKORY COUNTY
  NEAR STARKS CREEK ON HIGHWAY P 1.2 MILES WEST OF ROUTE F.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:45 AM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 27, 2:45 AM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 AM CDT SUN JUL 26 1998

WELL...YET ANOTHER NIGHT OF MCS ACTIVITY...5 NIGHTS IN A ROW...

SHORT AFD DUE TO TWO AREAS OF CONVECTION.  BRIAN KORTY AT NCEP WAS
CORRECT WITH 94Q FCST THAT MCS OVR SRN KS WOULD BEGIN MERGING UP WITH
S CNTRL TSRA DEVLOPMENT WITH COLD TOPS BEGINNING IN EARNEST.  PROFILERS
HAVE GREATLY INCREASED OVR LAST 3-4 HRS.  500M IS 30 KTS OVR OK AND
THIS WAA PATTERN IS SUPPLYING PLENTY OF THETA E ADVECTION INTO
AN ALREADY SUPER MOIST AIR MASS.  PRECIPITABLE WATER VALUES CONTINUE
TO AVERAGE BTWN 1.75 AND 2 INCHES...130-15% OF NORMAL.

FCST PROB OF PD...TEMPS AND MON NGT POPS FCST...

LOOKS ACADEMIC THAT AREA WL RECEIVE AM PCPN.  S CNTRL MO INTIALLY...THEN
NEXT COMPLEX WL MERGE & SPREAD OUT.  LATEST RUC INCR LLVL JET THIS AM.
ETA WHICH INTIALIZED BETTER HAS 35-40 K INDEX.  HOWEVER WITH LOW
STRATUS AND FOG ATTM & THICK CI/CS SHIELD AFTER PCPN...TEMPS
WL HAVE A HIGH SPECTRUM WIDTH.  WL USE ETS 2M GARP TEMPS AND TWEEK
JUST A HAIR OR TWO.  TNGT...LOOKS LIKE MCS WL BE MUCH FURTHER N AND
AFFECT I70 CORRIDOR.  WL USE 30 POP GUIDANCE FOR TNGT FOR SGF/JLN
WITH 40-50% IN VIH/AIZ.

RECOMMENDATIONS FOR TDY (FOR COORDINATION PURPOSES):

BUSY WITH WX...AND HAVE ALREADY COORDINATED FCST WITH TED S...SO
PLEASE WAIT TO ZFP ISSUANCE.  FFA WL BE IN ENTIRE AREA FOR THIS AM.

CCF
SGF CE 080/069 089/072 091 04633
JLN EB 084/073 092/073 094 04733

GORDONh

In the hours before

Special weather statement, Jul 27, 4:00 AM CDT, 3 hours 37 minutes before
MOZ055>058-071-083-271200-

SPECIAL WEATHER STATEMENT...RESENT FFS AS SPS...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 AM CDT MON JUL 27 1998

FLASH FLOOD WARNING IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 7 AM...

...IN MISSOURI...

BENTON            DENT              MARIES            MILLER
MORGAN            PHELPS

A FLASH FLOOD WARNING IS IN EFFECT FOR AREAS GENERALLY NORTH OF A
FRISTOE TO OSAGE BEACH TO JEROME TO MONTAUK STATE PARK LINE UNTIL 7
AM. CLUSTERS OF THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTH
CENTRAL MISSOURI AND ARE PRODUCING MODERATE TO HEAVY RAINFALL.
RAINFALL AMOUNTS BETWEEN 130 AM AND 330 AM WERE NEARLY 2 INCHES FROM
PALO PINTO TO LINCOLN IN BENTON COUNTY...AROUND 1 INCH FROM STOVER TO
EXCELSIOR IN MORGAN COUNTY...AROUND 1 INCH FROM SPRING GARDEN TO
MARYS HOME IN MILLER COUNTY...AND NEARLY 2 INCHES FROM LAKE SPRING TO
BANGER TO SLIGO IN DENT COUNTY.

WITH FURTHER THUNDERSTORM DEVELOPMENT TO THE NORTHWEST...FLASH
FLOODING IS LIKELY ALONG THE OSAGE RIVER BASIN IN BENTON...
...MORGAN AND MILLER COUNTIES.  FLASH FLOODING IS ALSO LIKELY
ALONG THE LITTLE MARIES RIVER AND GASCONADE RIVER BASINS IN MARIES
COUNTY AND FROM ROLLA TO LAKE SPRING TO SLIGO TO ST JAMES IN PHELPS
TO DENT COUNTIES.

IF YOU LIVE ALONG A CREEK...STREAM...VALLEY OR ARE OUTDOORS
CAMPING...MOVE TO HIGHER GROUND IMMEDIATELY.  THE CITY OF ROLLA WILL
LIKELY EXPERIENCE URBAN FLOODING...ESPECIALLY NEAR THE BEAVER CREEK
WEST OF ROLLA.

BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING
HEAVY RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN
ALTERNATE ROUTE IF FLOODING IS OBSERVED.

GORDO>N
Special weather statement, Jul 27, 4:00 AM CDT, 3 hours 37 minutes before
MOZ055>058-071-083-271200-

SPECIAL WEATHER STATEMENT...RESENT FFS AS SPS...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 AM CDT MON JUL 27 1998

FLASH FLOOD WARNING IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 7 AM...

...IN MISSOURI...

BENTON            DENT              MARIES            MILLER
MORGAN            PHELPS

A FLASH FLOOD WARNING IS IN EFFECT FOR AREAS GENERALLY NORTH OF A
FRISTOE TO OSAGE BEACH TO JEROME TO MONTAUK STATE PARK LINE UNTIL 7
AM. CLUSTERS OF THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTH
CENTRAL MISSOURI AND ARE PRODUCING MODERATE TO HEAVY RAINFALL.
RAINFALL AMOUNTS BETWEEN 130 AM AND 330 AM WERE NEARLY 2 INCHES FROM
PALO PINTO TO LINCOLN IN BENTON COUNTY...AROUND 1 INCH FROM STOVER TO
EXCELSIOR IN MORGAN COUNTY...AROUND 1 INCH FROM SPRING GARDEN TO
MARYS HOME IN MILLER COUNTY...AND NEARLY 2 INCHES FROM LAKE SPRING TO
BANGER TO SLIGO IN DENT COUNTY.

WITH FURTHER THUNDERSTORM DEVELOPMENT TO THE NORTHWEST...FLASH
FLOODING IS LIKELY ALONG THE OSAGE RIVER BASIN IN BENTON...
...MORGAN AND MILLER COUNTIES.  FLASH FLOODING IS ALSO LIKELY
ALONG THE LITTLE MARIES RIVER AND GASCONADE RIVER BASINS IN MARIES
COUNTY AND FROM ROLLA TO LAKE SPRING TO SLIGO TO ST JAMES IN PHELPS
TO DENT COUNTIES.

IF YOU LIVE ALONG A CREEK...STREAM...VALLEY OR ARE OUTDOORS
CAMPING...MOVE TO HIGHER GROUND IMMEDIATELY.  THE CITY OF ROLLA WILL
LIKELY EXPERIENCE URBAN FLOODING...ESPECIALLY NEAR THE BEAVER CREEK
WEST OF ROLLA.

BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING
HEAVY RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN
ALTERNATE ROUTE IF FLOODING IS OBSERVED.

GORDO>N
Special weather statement, Jul 27, 6:11 AM CDT, 1 hour 26 minutes before
MOZ055>058-069>071-083-271630-

FLASH FLOOD STATEMENT...CORRECTED FOR WORDING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 AM CDT MON JUL 27 1998

FLASH FLOOD WARNINGS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 1130
AM...

...IN MISSOURI...

BENTON            CAMDEN            DENT              MARIES
MILLER            MORGAN            PHELPS            PULASKI

LOCALLY HEAVY RAIN CONTINUES TO FALL FROM STRONG THUNDERSTORMS OVER
MOST OF CENTRAL AND SOUTH CENTRAL MISSOURI. RAINFALL AMOUNTS HAVE
BEEN AVERAGING BETWEEN A HALF TO AS MUCH AS ONE AND A QUARTER INCHES
PER HOUR.

SINCE 11 PM OVER 4 INCHES HAS FALLEN OVER THE BOSS AND HOWES MILL
AREA OF EASTERN DENT COUNTY.  PERSONS IN AREAS ALONG HIGHWAY 32 FROM
FROM BOSS TO HOWES MILL SHOULD MOVE TO HIGHER GROUND IMMEDIATELY.

OVER 2 INCHES OF RAIN HAS FALLEN IN THE LAKE OF THE OZARKS STATE PARK
AREA AND AROUND 2 AND ONE HALF INCHES HAS NEAR LINCOLN AREA OF NORTH
CENTRAL BENTON COUNTY.  LOW LYING AREAS AROUND COLE CAMP
CREEK...WILLIAMS CREEK AND INDIAN CREEK WILL LIKELY EXPERIENCE FLASH
FLOODING.

THUNDERSTORMS CONTINUE TO DEVELOP BACK TO THE WEST-NORTHWEST.  THIS
WILL KEEP SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH AT LEAST
MID-MORNING.  DUE TO THE SATURATED GROUND FROM THIS PAST WEEKENDS
HEAVY RAINFALL...FLASH FLOODING IS LIKELY.  CITY STREET FLOODING MAY
OCCUR IN URBAN AREAS SUCH AS ROLLA...FORT LEONARD WOOD...ELDON...AND
WARSAW.

IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY...EVEN TRUCKS.  AVOID FLOODED ROADWAYS AND LOW WATER CROSSINGS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA THIS MORNING.

GORDON
Special weather statement, Jul 27, 6:11 AM CDT, 1 hour 26 minutes before
MOZ055>058-069>071-083-271630-

FLASH FLOOD STATEMENT...CORRECTED FOR WORDING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 AM CDT MON JUL 27 1998

FLASH FLOOD WARNINGS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 1130
AM...

...IN MISSOURI...

BENTON            CAMDEN            DENT              MARIES
MILLER            MORGAN            PHELPS            PULASKI

LOCALLY HEAVY RAIN CONTINUES TO FALL FROM STRONG THUNDERSTORMS OVER
MOST OF CENTRAL AND SOUTH CENTRAL MISSOURI. RAINFALL AMOUNTS HAVE
BEEN AVERAGING BETWEEN A HALF TO AS MUCH AS ONE AND A QUARTER INCHES
PER HOUR.

SINCE 11 PM OVER 4 INCHES HAS FALLEN OVER THE BOSS AND HOWES MILL
AREA OF EASTERN DENT COUNTY.  PERSONS IN AREAS ALONG HIGHWAY 32 FROM
FROM BOSS TO HOWES MILL SHOULD MOVE TO HIGHER GROUND IMMEDIATELY.

OVER 2 INCHES OF RAIN HAS FALLEN IN THE LAKE OF THE OZARKS STATE PARK
AREA AND AROUND 2 AND ONE HALF INCHES HAS NEAR LINCOLN AREA OF NORTH
CENTRAL BENTON COUNTY.  LOW LYING AREAS AROUND COLE CAMP
CREEK...WILLIAMS CREEK AND INDIAN CREEK WILL LIKELY EXPERIENCE FLASH
FLOODING.

THUNDERSTORMS CONTINUE TO DEVELOP BACK TO THE WEST-NORTHWEST.  THIS
WILL KEEP SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH AT LEAST
MID-MORNING.  DUE TO THE SATURATED GROUND FROM THIS PAST WEEKENDS
HEAVY RAINFALL...FLASH FLOODING IS LIKELY.  CITY STREET FLOODING MAY
OCCUR IN URBAN AREAS SUCH AS ROLLA...FORT LEONARD WOOD...ELDON...AND
WARSAW.

IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY...EVEN TRUCKS.  AVOID FLOODED ROADWAYS AND LOW WATER CROSSINGS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA THIS MORNING.

GORDON
Special weather statement, Jul 27, 7:00 AM CDT, 37 minutes before
MOZ055>058-069>071-083-271630-

SPECIAL WEATHER STATEMENT...RESENT FFS AS SPS...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 AM CDT MON JUL 27 1998

FLASH FLOOD WARNINGS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 1130
AM...

...IN MISSOURI...

BENTON            CAMDEN            DENT              MARIES
MILLER            MORGAN            PHELPS            PULASKI

LOCALLY HEAVY RAIN CONTINUES TO FALL OVER MOST OF SOUTH CENTRAL
MISSOURI.  RAINFALL AMOUNTS HAVE BEEN AVERAGING BETWEEN A HALF TO AS
MUCH AS ONE AND A QUARTER INCHES PER HOUR.

TROOP I OF THE MISSOURI HIGHWAY PATROL REPORTS THAT HIGHWAY 68 NORTH
OF SALEM HAS WATER OVER THE ROADWAY IN TWO LOCATIONS IN DENT COUNTY.
WATER IS ALSO OVER HIGHWAY 32 EAST OF SALEM NEAR HOWES MILL.  RADAR
INDICATES 4.5 INCHES OF RAIN HAS FALLEN ON EASTERN DENT COUNTY SINCE
MIDNIGHT.

BENTON COUNTY SHERIFF REPORTS URBAN STREET FLOODING INSIDE THE TOWN
OF WARSAW.  DEPUTIES ARE TRAVELING AROUND BENTON COUNTY AT THIS TIME
TO CHECK ON LOW WATER BRIDGE CROSSINGS AND OTHER LOW SPOTS.

PHONE CALLS TO OTHER SHERIFF OFFICES REPORT NO FLOODING.  HOWEVER
BASED ON RADAR ESTIMATES AND THE EXCESSIVE RAINFALL OVER THE
WEEKEND...FLASH FLOODING IS LIKELY OCCURRING THROUGHOUT THE LAKE OF
THE OZARKS REGION AND OVER TO TRUMAN LAKE REGION THROUGH 1130 AM.

IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY...EVEN TRUCKS.  AVOID FLOODED ROADWAYS AND LOW WATER CROSSINGS.

A FLtASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA THIS MORNING.

GORDON
Special weather statement, Jul 27, 7:00 AM CDT, 37 minutes before
MOZ055>058-069>071-083-271630-

SPECIAL WEATHER STATEMENT...RESENT FFS AS SPS...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 AM CDT MON JUL 27 1998

FLASH FLOOD WARNINGS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 1130
AM...

...IN MISSOURI...

BENTON            CAMDEN            DENT              MARIES
MILLER            MORGAN            PHELPS            PULASKI

LOCALLY HEAVY RAIN CONTINUES TO FALL OVER MOST OF SOUTH CENTRAL
MISSOURI.  RAINFALL AMOUNTS HAVE BEEN AVERAGING BETWEEN A HALF TO AS
MUCH AS ONE AND A QUARTER INCHES PER HOUR.

TROOP I OF THE MISSOURI HIGHWAY PATROL REPORTS THAT HIGHWAY 68 NORTH
OF SALEM HAS WATER OVER THE ROADWAY IN TWO LOCATIONS IN DENT COUNTY.
WATER IS ALSO OVER HIGHWAY 32 EAST OF SALEM NEAR HOWES MILL.  RADAR
INDICATES 4.5 INCHES OF RAIN HAS FALLEN ON EASTERN DENT COUNTY SINCE
MIDNIGHT.

BENTON COUNTY SHERIFF REPORTS URBAN STREET FLOODING INSIDE THE TOWN
OF WARSAW.  DEPUTIES ARE TRAVELING AROUND BENTON COUNTY AT THIS TIME
TO CHECK ON LOW WATER BRIDGE CROSSINGS AND OTHER LOW SPOTS.

PHONE CALLS TO OTHER SHERIFF OFFICES REPORT NO FLOODING.  HOWEVER
BASED ON RADAR ESTIMATES AND THE EXCESSIVE RAINFALL OVER THE
WEEKEND...FLASH FLOODING IS LIKELY OCCURRING THROUGHOUT THE LAKE OF
THE OZARKS REGION AND OVER TO TRUMAN LAKE REGION THROUGH 1130 AM.

IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY...EVEN TRUCKS.  AVOID FLOODED ROADWAYS AND LOW WATER CROSSINGS.

A FLtASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA THIS MORNING.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:00 PM CDTFlash Flood WarningSGFMorgan3 hr
Jul 27, 12:59 AM CDTFlash Flood WarningSGFMiller, Morgan6 hr
Jul 27, 12:59 AM CDTFlash Flood WarningSGFMaries6 hr
Jul 27, 3:04 AM CDTFlash Flood WarningSGFBenton4 hr
Jul 27, 3:04 AM CDTFlash Flood WarningSGFDent, Phelps4 hr
Jul 27, 5:21 AM CDTFlash Flood WarningSGFDent, Maries, Phelps, Pulaski6 hr
Jul 27, 5:21 AM CDTFlash Flood WarningSGFBenton, Camden, Morgan6 hr
Jul 27, 5:21 AM CDTFlash Flood WarningSGFMiller6 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFMaries, Miller, Phelps, Pulaski6 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFDent6 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFBenton, Camden, Morgan6 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFHickory6 hr
Jul 27, 4:53 PM CDTFlash Flood WarningSGFBenton, Camden, Miller, Morgan5 hr
Jul 27, 4:53 PM CDTFlash Flood WarningSGFMaries, Phelps, Pulaski5 hr
Jul 27, 4:53 PM CDTFlash Flood WarningSGFDent5 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.